The Community for Technology Leaders
Proceedings 41st Annual Symposium on Foundations of Computer Science (2000)
Redondo Beach, California
Nov. 12, 2000 to Nov. 14, 2000
ISSN: 0272-5428
ISBN: 0-7695-0850-2
pp: 582
C. Kenyon , Paris-Sud Univ., France
M. Mitzenmacher , Paris-Sud Univ., France
We prove that best-fit bin packing has linear waste on the discrete distribution U{j,k} (where items are drawn uniformly from the set {1/k, 2/k, ..., j/k}) for sufficiently large k when j=/spl alpha/k and 0.66/spl les//spl alpha/>2/3. Our results extend to continuous skewed distributions, where items are drawn uniformly on [0,a], for 0.66/spl les/a>2/3. This implies that the expected asymptotic performance ratio of best-fit bin packing is strictly greater than 1 for these distributions.
bin packing; probability; performance index; linear waste; best-fit bin packing; discrete distribution; continuous skewed distributions; asymptotic performance ratio

M. Mitzenmacher and C. Kenyon, "Linear waste of best fit bin packing on skewed distributions," Proceedings 41st Annual Symposium on Foundations of Computer Science(FOCS), Redondo Beach, California, 2000, pp. 582.
86 ms
(Ver 3.3 (11022016))